Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 114, NWS Grand Forks, ND

July 20, 2004Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2004, 6:48 PM CDT for Benson County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2004, 6:48 PM CDT (23:48 UTC)
Expired
Jul 20, 2004, 7:30 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Benson County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 202348
SVRFGF
NDC005-210030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
648 PM CDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 730 PM CDT.

* AT 639 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF MADDOCK...OR ABOUT 47
  MILES SOUTHWEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  MADDOCK AT 715 PM AND
  FLORA AT 720 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4795 9981 4789 9975 4790 9923 4805 9933

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:30 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 20, 3:30 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
330 PM CDT TUE JUL 20 2004

.SHORT TERM...SHORTWAVE WITH VORTICITY MAX ENTERING SOUTHEAST ND
ATTM AND CONVECTION REMAINS MINIMAL. BETTER THETA-E CONVERGENCE AT
NORTHEAST ND CORNER AND FARTHER NE INTO MANITOBA HAS REGENERATED A
COUPLE OF THUNDERSTORMS NORTH OF THE BORDER AND WILL EXPECT THAT
SPREAD SOUTHWARD AS REMAINING CAP ERODES...AT LEAST LATE AFTERNOON
AND MAYBE INTO EVENING. CONVECTIVE TEMPERATURES APPEAR TO BE 85-90F
EXCEPT GFS INSISTS THEY ARE MORE LIKE MID 90S. HIGHER (2-5F) SURFACE
DEW POINTS THAN EITHER ETA/GFS LOWER CONVECTIVE TEMPERATURES. LITTLE
CUMULUS IS GOING YET SO THIS MAY TAKE THE REST OF THE AFTERNOON.

SLOW EAST TRANSLATION OF THE SURFACE TROUGH...CONTINUED RESPECTABLE
INSTABILITY...AND LATE ARRIVAL OF THE MAIN SHORTWAVE (CURRENTLY
CENTRAL MT) 09Z-12Z SUGGEST AT LEAST A CHANCE OF THUNDER WELL PAST
MIDNIGHT. BUT TIMING LOOKS UNLIKELY FOR SEVERE STORMS EXCEPT PERHAPS
IN THE WEST A BIT BEFORE CONVECTION BECOMES ELEVATED. ETA/GFS ONLY
HAVE GOOD UPPER JET LEVEL DIVERGENCE WELL NORTH AND SOUTH OF THE
REGION AND VERY LITTLE 850 MB JET WITH NO WELL DEFINED CONVERGENT
AREA.

2000 J/KG OF SURFACE BASED CAPE REMAINS FROM DTL EASTWARD BY 15Z
WED WITH THE SHORTWAVE PASSING OVER ACCORDING TO ETA. WILL LEAVE
IN CHANCE OF THUNDER AHEAD OF THE SHORTWAVE. UNSTABLE AIR WILL GET
SWEPT OUT THEREAFTER IN GOOD WESTERLY FLOW.

STRONG COLD FRONT ARRIVES WED EVE FROM THE NORTH. ETA SHOWS MINIMAL
QPF DURING EVE THOUGH NGM SUGGESTS THUNDERSTORMS AS IT DOES. ALL
MODELS INSIST THAT SHOWERS WILL BE QUICKLY DECREASING IN EXTREME
SOUTHERN MANITOBA. HAVE INCLUDED LOW CHANCE OF SHOWERS ONLY FOR THE
NORTHERN TIER OF COUNTIES IN NORTHEAST ND/NORTHWEST MN. ANOTHER SHOT
OF COOL AIR ARRIVES THU AND MUCH COOLER CONDITIONS TO FOLLOW. EXPECT
TEMPERATURES TO BE ON THE ORDER OF 3-5F HIGHER THAN RECORDS THU
NIGHT/FRI AND NOT QUITE ENOUGH TO MENTION IN FORECASTS.

.LONG TERM...
LONG WAVE TROUGH OVER THE GREAT LAKES AND A LOW AMPLITUDE LONG WAVE
RIDGE REMAINS OVER WESTERN CANADA AND PACIFIC NORTHWEST THROUGH THE
PERIOD. ENSEMBLE MEMBERS IN REASONABLE AGREEMENT ON SATURDAY AND
SUNDAY TEN DIVERGES THEREAFTER. NEW 120 HOUR 12Z GFS IS SIMILAR TO
00Z RUN. 12Z RUN GFS AND THE ECMWF IS FASTER OVER THE GREAT LAKES.
ENSEMBLE MEAN SHORT WAVE POSSIBLE FOR TUESDAY. WILL ADD CHANCE OF
PRECIPITATION THEN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GV/HOPPES
Hazardous weather outlook, Jul 20, 6:30 AM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
630 AM CDT TUE JUL 20 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
640 AM CDT TUE JUL 20 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA BEGINNING LATE THIS AFTERNOON AND
EXTENDING INTO THE OVERNIGHT HOURS. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE HAIL...WITH AN ISOLATED TORNADO POSSIBLE IN
EXTREME SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA MAINLY
AFTER 6 PM. THUNDERSTORMS WILL FORM AHEAD OF A WEAK SURFACE TROUGH
OF LOW PRESSURE THAT WILL SWING ACROSS THE AREA THIS EVENING. THE
THUNDERSTORM ACTIVITY SHOULD END AFTER MIDNIGHT AS THE TROUGH MOVES
EAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

JCA

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.